Alert archive / Ohio / Flash Flood Warnings in 2017
Flash Flood Warning 65, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 11, 2017, 3:40 AM EDT for Fayette County, Madison County, Pickaway County, Ohio. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2017, 3:40 AM EDT (07:40 UTC)
- Expired
- Jul 11, 2017, 6:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, OH, Madison County, OH, Pickaway County, OH
The radar
The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:46 AM EDT | FLASH FLOOD | 1 Wnw Mount Sterling, OH | WATER COVERING ODAY HARRISON ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 299 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
007 WGUS51 KILN 110740 FFWILN OHC047-097-129-111045- /O.NEW.KILN.FF.W.0065.170711T0740Z-170711T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Wilmington OH 340 AM EDT TUE JUL 11 2017 The National Weather Service in Wilmington has issued a * Flash Flood Warning for... Northeastern Fayette County in central Ohio... Northwestern Pickaway County in central Ohio... Southeastern Madison County in central Ohio... * Until 645 AM EDT. * At 340 AM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Up to two inches of rain have already fallen. Heavy rain continues to fall with another two inches possible. Runoff from this excessive rainfall will cause flash flooding to occur. * Some locations that will experience flooding include... Mount Sterling, Darbyville, Chenoweth, Interstate 71 at State Route 38, Madison Mills and Derby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3974 8310 3961 8315 3968 8346 3981 8344 $$ Coniglio
2 follow-up statements
510 WGUS71 KILN 110851 FFSILN Flash Flood Statement National Weather Service Wilmington OH 451 AM EDT TUE JUL 11 2017 OHC047-097-129-111045- /O.CON.KILN.FF.W.0065.000000T0000Z-170711T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette OH-Pickaway OH-Madison OH- 451 AM EDT TUE JUL 11 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN FAYETTE...NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES REMAINS IN EFFECT Until 645 AM EDT... At 450 AM EDT, radar indicated that thunderstorms had produced heavy rain across the warned area. Up to three inches of rain have already fallen. The heavy rainfall has ended across the area. However, runoff from the earlier excessive rain will cause flash flooding to occur. Some locations that will experience flooding include... Mount Sterling, Darbyville, Chenoweth, Interstate 71 at State Route 38, Madison Mills and Derby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. To report flash flooding, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. && LAT...LON 3974 8310 3961 8315 3968 8346 3981 8344 $$ Coniglio
843 WGUS71 KILN 111041 FFSILN Flash Flood Statement National Weather Service Wilmington OH 641 AM EDT TUE JUL 11 2017 OHC047-097-129-111049- /O.EXP.KILN.FF.W.0065.000000T0000Z-170711T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette OH-Pickaway OH-Madison OH- 641 AM EDT TUE JUL 11 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN FAYETTE...NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES WILL EXPIRE AT 645 AM EDT... The heavy rain has ended and flash flooding is no longer expected to pose a threat. However, high water persists in the warned area, so the Flash Flood Warning has been replaced by an Areal Flood Warning. Please report previous flash flooding to the National Weather Service by going to our website at weather.gov/iln and submitting your report via social media. LAT...LON 3974 8310 3961 8315 3968 8346 3981 8344 $$ Coniglio
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:03 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 11, 2:03 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 203 AM EDT Tue Jul 11 2017 .SYNOPSIS... Upper air disturbances tracking through the area will keep unsettled weather across the region into Tuesday. Hot temperatures will spread in on Wednesday. A cold front will sag south towards the area later in the week bringing a return of showers and thunderstorms. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... MCV continues to track east across northern Ohio with convection occurring out ahead of it. The environment in central Ohio has become favorable for vigorous updrafts which has led to severe storms with heavy rainfall as well. This activity will push out of the forecast area over the next few hours. Additional showers and thunderstorms tracking southeast across Indiana are much weaker and should continue to dissipate. However, new convection is expected to develop a bit further northwest as a short wave drops out of the upper midwest. Guidance suggests and east-west oriented line of showers and thunderstorms will drop into the forecast area late this evening with a general diminishing trend through the overnight. Lows are forecast to be in the lower 70s. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/... East-west moist axis, south of a front that will remain across northern Indiana and Ohio, will extend across the forecast area with new showers and thunderstorms developing along this axis during the day. Shear is forecast to be weak but instability may sufficient for some strong to severe storms. Bigger concern will be for heavy rainfall with training and/or back building storms in an environment of high precipitable water and deep warm cloud depths. Activity will gradually diminish during the evening and start to lift north. Highs will be a bit suppressed by showers and thunderstorms, and could end up being a bit warm if activity ends up being extensive enough. Tuesday night will once again have lows in the lower 70s. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... A vertically stacked upper level low will be located southeast of the Hudson Bay Wednesday morning with a warm front pulling north into Michigan. Some rain will be possible Wednesday morning ahead of the warm front, but most of the day should be dry Wednesday as lower PWAT air works into the area (PWAT ~ 1.30"). 850 mb temperatures on both the GFS and ECMWF continue to be forecasted around 20 degrees C Wednesday. Overall this would support high temperatures in the lower 90s. Have gone a little below guidance here though as wet soil and a moist atmosphere will likely hold temperatures back slightly. On Thursday, a short-wave that was over the Pacific northwest a couple of days ago will be pushing southeast into Minnesota around the upper level low off to the east. Ahead of the short-wave weak PVA will traverse the region helping to provide weak upper level support. Forecast soundings also do destabilize Thursday and with PWATs back on the rise PoPs may need to be raised. For now have held off as uncertainty remains in where the upper level disturbances will be. During the day Friday a surface front will push south in association with the short-wave. Models continue to struggle here on exactly how quickly and where the short-wave will go around an amplifying ridge of high pressure. The ECMWF and the GFS in general try to push the front through the area Friday evening. Behind the front expect drier and cooler conditions. A reinforcing front is then expected to dive south and push through the area Sunday. Some precipitation will be possible with the front but given the uncertainty have left out of the forecast package for now. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... Moderate instability in place with Mucapes of 1000 to 1500 j/kg. Showers and thunderstorms will continue to develop in this moderately unstbl airmass ahead of a surface wave tracking through the southern Great Lakes. Generally expect a gradual southward push to these storms with the front laying out east- west in the wake of this surface low. Have tempo groups at all TAF sites through the early morning. Have MVFR conditions in tempo group but in heavier downpours IFR vsbys will be possible. Have MVFR cigs developing into KCMH/KLCK by late morning with VFR cigs at other TAF sites. Additional thunderstorm chances with the potential for MVFR ceilings especially KCMH/KLCK and KDAY with a lesser possibility at KCVG/KLUK this afternoon. OUTLOOK...Thunderstorms possible Thursday and Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Haines AVIATION...AR
Hazardous weather outlook, Jul 11, 3:40 AM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 340 AM EDT Tue Jul 11 2017 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 120745- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking- 340 AM EDT Tue Jul 11 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions are expected Wednesday and Thursday which may result in heat indices rising into the mid to upper 90s both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ073>075-080-KYZ089>100-OHZ077>082-088-120745- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Highland-Adams-Pike-Scioto- 340 AM EDT Tue Jul 11 2017 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Today and Tonight. Thunderstorms today will result in heavy downpours that may cause localized flooding. In addition, some thunderstorms may produce isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hot and humid conditions are expected Wednesday and Thursday which may result in heat indices rising into the mid to upper 90s both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 10, 10:32 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1032 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HAIL MENDON 40.67N 84.52W
07/10/2017 M2.50 INCH MERCER OH TRAINED SPOTTER
&&
JGIBSONSpecial weather statement, Jul 10, 11:00 PM EDT, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1100 PM EDT MON JUL 10 2017
OHZ035-043-110330-
Auglaize OH-Shelby OH-
1100 PM EDT MON JUL 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY AND NORTHERN
AUGLAIZE COUNTIES UNTIL 1130 PM EDT...
At 1100 PM EDT, radar indicated a strong thunderstorm near
Wapakoneta, moving southeast at 20 mph.
STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Very heavy rain...
Locations impacted include...
Wapakoneta, St. Marys, Anna, Jackson Center, Botkins, New Knoxville,
Moulton, Buckland, Kettlersville, Fryburg, Montra, Kossuth, St.
Johns, Bulkhead, Mccartyville and Swanders.
This includes I-75 in Ohio between mile markers 97 and 114.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4050 8399 4049 8399 4048 8400 4045 8400
4030 8422 4056 8446 4058 8446 4069 8431
4069 8429
TIME...MOT...LOC 0300Z 303DEG 16KT 4057 8428
JDRLocal storm report, Jul 10, 11:57 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1157 PM EDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM FLASH FLOOD WAPAKONETA 40.57N 84.19W
07/10/2017 AUGLAIZE OH LAW ENFORCEMENT
REPORTS OF WATER RESCUES OCCURING IN WAPAKONETA. NO
FURTHER INFORMATION AT THIS TIME.
&&
JGIBSONSpecial weather statement, Jul 11, 1:07 AM EDT, 2 hours 33 minutes before
Special Weather Statement National Weather Service Wilmington OH 107 AM EDT TUE JUL 11 2017 OHZ054-055-064-110530- Madison OH-Franklin OH-Pickaway OH- 107 AM EDT TUE JUL 11 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN...NORTHWESTERN PICKAWAY AND SOUTHEASTERN MADISON COUNTIES UNTIL 130 AM EDT... At 107 AM EDT, radar indicated a strong thunderstorm near Jefferson, moving east at 30 mph. STORM HAZARDS INCLUDE... Winds to 40 mph... Frequent cloud-to-ground lightning... Very heavy rain... Locations impacted include... Columbus, Grove City, Bexley, Jefferson, Groveport, West Jefferson, Ashville, South Bloomfield, Lake Darby, Whitehall, Grandview Heights, Obetz, Commercial Point, Urbancrest, Valleyview, Harrisburg, Orient, Lockbourne, Georgesville and Darbydale. This includes the following Interstates... I-70 in Ohio between mile markers 81 and 84, and between mile markers 95 and 108. I-71 in Ohio between mile markers 87 and 109. Do not stay in the open or seek shelter under trees when lightning threatens. Move indoors when a thunderstorm approaches. Water will pond on roads and may quickly fill roadside ditches and small streams. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3979 8337 3997 8334 3998 8285 3971 8289 TIME...MOT...LOC 0507Z 275DEG 25KT 3988 8326 Coniglio
Local storm report, Jul 11, 1:14 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
114 AM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLASH FLOOD 2 NNW WAPAKONETA 40.59N 84.20W
07/11/2017 AUGLAIZE OH LAW ENFORCEMENT
HIGH WATER STATE ROUTE 501 AND INFIRMARY ROAD.
&&
JGIBSONLocal storm report, Jul 11, 1:20 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 AM EDT TUE JUL 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLASH FLOOD 4 NNE WAPAKONETA 40.63N 84.17W
07/11/2017 AUGLAIZE OH LAW ENFORCEMENT
HIGH WATER ALONG HAUS ROAD
&&
JGIBSONThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:12 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 48 min |
| Jul 10, 8:26 PM EDT | Tornado Warning | ILN | Mercer | 34 min |
| Jul 10, 8:58 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer, Shelby | 25 min |
| Jul 10, 9:22 PM EDT | Special Weather Statement | ILN | Auglaize | 38 min |
| Jul 10, 9:43 PM EDT | Special Weather Statement | ILN | Auglaize | 32 min |
| Jul 10, 9:56 PM EDT | Special Weather Statement | ILN | Auglaize | 34 min |
| Jul 10, 10:19 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize, Mercer | 41 min |
| Jul 10, 11:00 PM EDT | Special Weather Statement | ILN | Auglaize, Shelby | 30 min |
| Jul 10, 11:13 PM EDT | Areal Flood Advisory | ILN | Auglaize, Mercer | 2 hr |
| Jul 10, 11:54 PM EDT | Flash Flood Warning | ILN | Auglaize | 3 hr |
| Jul 11, 1:07 AM EDT | Special Weather Statement | ILN | Franklin | 23 min |
| Jul 11, 1:17 AM EDT | Areal Flood Advisory | ILN | Champaign, Miami | 3 hr |
| Jul 11, 1:49 AM EDT | Areal Flood Advisory | ILN | Champaign, Clark | 3 hr |
| Jul 11, 2:10 AM EDT | Areal Flood Advisory | ILN | Madison, Pickaway | 3 hr |
| Jul 11, 2:25 AM EDT | Areal Flood Advisory | ILN | Clark, Madison | 3 hr |
| Jul 11, 2:41 AM EDT | Areal Flood Advisory | ILN | Clark, Fayette, Greene, Madison | 3 hr |
| Jul 11, 3:29 AM EDT | Areal Flood Advisory | ILN | Fairfield, Pickaway | 3 hr |
| Jul 11, 3:30 AM EDT | Flash Flood Watch | ILN | Auglaize, Butler, Champaign, Clark, Clinton, Darke and 19 more | 15 hr |
| Jul 11, 6:39 AM EDT | Areal Flood Warning | ILN | Fayette, Madison, Pickaway | 12 hr |
| Jul 11, 9:53 AM EDT | Special Weather Statement | ILN | Greene | 37 min |
| Jul 11, 10:31 AM EDT | Special Weather Statement | ILN | Greene | 29 min |
| Jul 11, 2:17 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 28 min |
| Jul 11, 2:25 PM EDT | Special Weather Statement | ILN | Butler, Miami, Montgomery, Preble | 35 min |
| Jul 11, 2:28 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Darke, Miami, Montgomery, Preble, Warren | 32 min |
| Jul 11, 2:41 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Clark, Clinton, Greene, Miami, Montgomery and 1 more | 49 min |
| Jul 11, 3:30 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Greene, Montgomery, Warren | 34 min |
Nearby
Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.